Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Las Vegas, NV

July 8, 2017Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 8, 2017, 7:36 PM MST for Mohave County, Arizona. It was in force for 54 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 7:36 PM MST (02:36 UTC)
Expired
Jul 8, 2017, 8:30 PM MST
In force
54 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 158 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 7:45 PM MSTTSTM WND DMG1 S Lake Havasu City, AZTWO TREES DOWNED BY THUNDERSTORM WINDS. REPORTED AT ACOMA AND MCCULLOUGH, LAKE HAVASU CITY, AZ. TIME ESTIMATED.
Jul 8, 7:45 PM MSTTSTM WND DMG1 Sw Lake Havasu City, AZLARGE ELECTRIC SIGN KNOCKED DOWN AT THE SANDS VACATION RESORT IN LAKE HAVASU CITY. TIME ESTIMATED.
Jul 8, 7:45 PM MSTTSTM WND DMG3 Ene Lake Havasu City, AZROOF DAMAGE REPORTED AT NORTHSTAR AND SLOOP, LAKE HAVASU CITY, AZ. TIME ESTIMATED.
Jul 8, 7:45 PM MSTTSTM WND DMG3 Ene Lake Havasu City, AZSEVERAL REPORTS OF PALM TREES DOWNED AND AWNINGS DAMAGED NEAR MCCULLOCH AND CHERRY TREE. TIME ESTIMATED.
Jul 8, 7:45 PM MSTTSTM WND DMG3 Ese Lake Havasu City, AZDAMAGE TO A RECENTLY UPDATED ROOF NEAR SARATOGA AND WINSTON. PICTURE OBTAINED FROM FACEBOOK. TIME ESTIMATED.
Jul 8, 7:50 PM MSTTSTM WND DMG4 Sw Lake Havasu City, AZLOCAL TOW BOAT COMPANY REPORTED 4 DISABLED CRAFT TOWED TO SHORE AND ONE SUNK BOAT DUE TO STRONG WINDS AND WAVE ACTIVITY. TIME ESTIMATED BASED ON STRONGEST WINDS NEAR SHORE.
Jul 8, 7:50 PM MSTTSTM WND GST 562 Wsw Lake Havasu City, AZLONDON BRIDGE WIND SENSOR REPORTED A PEAK WIND OF 56 MPH AT 750 PM.
Jul 8, 7:55 PM MSTTSTM WND DMG1 W Lake Havasu City, AZTHREE TREES DOWNED BY THUNDERSTORM WINDS REPORTED ON MESQUITE AVE. IN LAKE HAVASU CITY. TIME ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.6 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
3453 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

756 
WUUS55 KVEF 090236
SVRVEF
AZC015-090330-
/O.NEW.KVEF.SV.W.0002.170709T0236Z-170709T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
736 PM MST SAT JUL 8 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...

* Until 830 PM MST

* At 734 PM MST, a severe thunderstorm was located 7 miles northeast
  of Cattail Cove State Park, or 12 miles east of Lake Havasu City,
  moving southwest at 25 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Lake Havasu City, Three Dunes Campground, Cattail Cove State Park
  and Desert Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3426 11386 3425 11393 3426 11404 3430 11409
      3430 11414 3436 11419 3436 11423 3445 11434
      3445 11438 3446 11439 3453 11438 3459 11444
      3461 11443 3471 11448 3474 11411 3425 11382
      3424 11385
TIME...MOT...LOC 0234Z 060DEG 21KT 3445 11410 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
3 follow-up statements
582 
WWUS55 KVEF 090248
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
748 PM MST SAT JUL 8 2017

AZC015-090330-
/O.CON.KVEF.SV.W.0002.000000T0000Z-170709T0330Z/
Mohave AZ-
748 PM MST SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...

At 746 PM MST, a severe thunderstorm was located near Three Dunes
Campground, or 9 miles southeast of Lake Havasu City, moving 
southwest at 25 mph.  Spotters have reported significant reductions 
in visibility to below a half mile in blowing dust. Dime sized hail 
has also been reported. 

HAZARD...60 mph wind gusts...dime sized hail...and blowing dust. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake Havasu City, Three Dunes Campground, Cattail Cove State Park and
Desert Hills.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Wind damage with this storm will occur before any rain or lightning.
Do not wait for the sound of thunder before taking cover. SEEK
SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3426 11386 3425 11393 3426 11404 3430 11409
      3430 11414 3436 11419 3436 11423 3445 11434
      3445 11438 3446 11439 3453 11438 3459 11444
      3461 11443 3471 11448 3474 11411 3425 11382
      3424 11385
TIME...MOT...LOC 0246Z 060DEG 21KT 3441 11418 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
242 
WWUS55 KVEF 090312
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
812 PM MST SAT JUL 8 2017

AZC015-090330-
/O.CON.KVEF.SV.W.0002.000000T0000Z-170709T0330Z/
Mohave AZ-
812 PM MST SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MST
FOR SOUTHWESTERN MOHAVE COUNTY...

At 810 PM MST, a severe thunderstorm was located 7 miles west of
Black Meadow Landing Campground, or 9 miles south of Lake Havasu 
City, moving southwest at 25 mph.  Strongest winds are now pushing 
west of the Colorado River into California. 

HAZARD...60 mph wind gusts and blowing dust. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Lake Havasu City, Three Dunes Campground, Cattail Cove State Park and
Desert Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...


If on or near Lake Havasu, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 3426 11386 3425 11393 3426 11404 3430 11409
      3430 11414 3436 11419 3436 11423 3445 11434
      3445 11438 3446 11439 3453 11438 3459 11444
      3461 11443 3471 11448 3474 11411 3425 11382
      3424 11385
TIME...MOT...LOC 0310Z 060DEG 21KT 3434 11433 

HAIL...<.75IN
WIND...60MPH
 
$$

Outler
818 
WWUS55 KVEF 090321
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
821 PM MST SAT JUL 8 2017

AZC015-090330-
/O.EXP.KVEF.SV.W.0002.000000T0000Z-170709T0330Z/
Mohave AZ-
821 PM MST SAT JUL 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE COUNTY
WILL EXPIRE AT 830 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
will persist through at least 9 pm.

LAT...LON 3426 11386 3425 11393 3426 11404 3430 11409
      3430 11414 3436 11419 3436 11423 3445 11434
      3445 11438 3446 11439 3453 11438 3459 11444
      3461 11443 3471 11448 3474 11411 3425 11382
      3424 11385
TIME...MOT...LOC 0320Z 060DEG 21KT 3431 11439 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:48 PM MST, 48 minutes earlier.

Area forecast discussion, Jul 8, 6:48 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
648 PM PDT Sat Jul 8 2017

.SYNOPSIS...The first significant push of monsoon moisture is
expected to bring expanding thunderstorm chances to the area over
the next few days. With the increasing moisture and cloud debris,
daytime temperatures for Sunday and Monday are expected to be cooler
before most of the area gradually warms up and drys out Tuesday
onward.
&&

.UPDATE...Scattered thunderstorms extending from Dolan Springs to
south of Wikieup are slowly moving to west and are expected to move
over the Colorado River Valley over the next couple of hours. The
latest HRRR supports tstorm activity from this line moving to
eastern San Bernardino County before diminishing. Expanded
thunderstorm chances further west to account for this. -Salmen
&&

PREVIOUS DISCUSSION...253 PM PDT...

.SHORT TERM...through Monday night.

Thunderstorm activity will be on the increase through Monday as
monsoon moisture pushes into the area from Arizona. Precipitable
water values greater than an inch currently encompass much of the SE
CWA and are forecast to expand to much of the southern half of the
area on Sunday and Monday. A juicer airmass is on our southern
doorstep with surface dewpoint temperatures in the 50-60 degree
range. A large thunderstorm complex over south central Arizona this
afternoon is moving westward with the general 850-700MB flow
directing it towards our area. The latest HRRR surface wind
analysis and forecast suggests outflow winds from this activity as
well as other convection over central Arizona reaching the eastern
Mohave County border late this afternoon and spreading west into
Clark County this evening. In addition, the HRRR brings thunderstorm
outflow winds to Lincoln and Clark counties from storm activity over
southwestern Utah which could bring storm activity to the Las Vegas
Valley later this evening. All and all, it should be interesting to
see how this all plays out.

.LONG TERM...Tuesday through Saturday.

Upper high shifts further east into the central states Tuesday-
Thursday allowing southwest flow associated with Pacific Northwest
trough to bring a drier/more stable air mass to parts of the region.
The probability of thunderstorms decrease Tuesday-Thursday across
San Bernardino County and southern Nevada, more so across Mohave
County Wednesday and Thursday. The troughing influence will allow
for a slight chances of thunderstorms across northern portions of
Inyo and Esmeralda Counties. The models show the high center
shifting west becoming established once again over northern Utah
Friday/Saturday. Easterly flow south of the high center combined
with an inverted trough over northwest Mexico should have low level
moisture pushing back west into Mohave County by next weekend. Near
to slightly above normal temperatures early-midweek will begin to
rise late week. Tropical Storm Eugene in the eastern Pacific is
forecast to become a Hurricane Sunday. Then Hurricane Eugene will
move northwest well away from the Baja Peninsula through Monday
before dissipating in colder waters by Wednesday. None of the models
at this time show any injection of moisture into the region from
Eugene but its something we'll be monitoring closely. Temperatures
will be around normal Tuesday through Thursday, but will once again
warm to around 5-7 degrees above normal by Friday as the high
rebuilds back to the west.
&&

.AVIATION...For McCarran...Gusty outflow winds will impact the
airport early this evening. South winds around 20-30 kts are likely
with the initial outflow boundary late this afternoon, but its
possible that a second outflow boundary from Arizona will impact the
terminal early this evening. Models are indicating the potential for
southeast winds 20-30 kts occurring between 01-03z this evening. If
they occur they would likely last through 04-05z before shifting
back to the southwest with speeds around 10 kts overnight.
Thunderstorms are likely to be more scattered Sunday with gusty and
erratic outflow winds impacting the terminal at times during the
afternoon and early evening. No operationally significant ceilings
are forecast, but localized turbulence and icing hazards can be
expected with any shower/thunderstorm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Generally light winds following typical summertime
diurnal trends expected at most terminals once again, outside of
thunderstorm influences. Thunderstorms are possible once late this
afternoon and evening, mainly focused on higher terrain, with low
chances of impacting the terminals. Gustier winds are possible by
the evening, especially east of a DAG-LAS-CDC line where
consolidated thunderstorm outflow looks likely. Isolated to
scattered thunderstorms are forecast Sunday with slightly better
coverage. Gusty outflow winds will be the main impact, but brief
heavy rain will be possible.
&&

.FIRE WEATHER...Monsoon moisture will bring an increase in
lightning activity to the area over the next few days with the
initial round of storm activity possibly dropping very little rain
resulting in an increasing potential for new fire starts. As
moisture increases and deepens, there will be better chances for
wetting rains from thunderstorms. A drying and warming trend will
commence by Tuesday through the end of the week.
&&

.HYDROLOGY...Isolated thunderstorms over the eastern Sierra over
the next few days may aid snowmelt runoff and keep some drainages
elevated with ongoing minor flooding possible. Remember, never drive
through flooded roadways or around barricades. Also, pastureland or
farmland adjacent to creeks, streams or rivers could experience
areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Increasing monsoonal moisture
will lead to increasing thunderstorm chances and cooler temperatures
Sunday and Monday. Conditions are not currently forecast to be
favorable for widespread flash flooding risks, however, spotters are
always encouraged to report significant rainfall amounts as well as
any reports of damage or flooding.
&&

Short Term...Salmen
Long Term/Aviation...Gorelow

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:41 PM MSTAreal Flood AdvisoryVEFMohave2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.